Colorado, 2021

Winter Storm and Winter Weather in Colorado, December 14 to 15, 2021

December 14 to 15, 2021 · NWS GJT · 10 events in 10 counties and zones

A potent Pacific trough lifted across western Colorado and brought moderate to heavy snow to many mountain ranges as well as some high valleys. Wind gusts in the lower elevations exceeded 50 mph with gusts of more than 60 mph reported in the mountains.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A potent Pacific trough lifted across western Colorado and brought moderate to heavy snow to many mountain ranges as well as some high valleys. Wind gusts in the lower elevations exceeded 50 mph with gusts of more than 60 mph reported in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 14, 5:15 PM MST, 45 minutes earlier.

Area forecast discussion, Dec 14, 5:15 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
515 PM MST Tue Dec 14 2021

.SHORT TERM...(Tonight through Wednesday night)
Issued at 312 PM MST Tue Dec 14 2021

Current GOES-16 water vapor imagery reveals the much anticipated
trough of low pressure is now digging into the Desert Southwest and
Great Basin. Rounding the base of this deep and highly amplified
trough is a strong 120+ knot upper level jet which is now punching
through the western portion of the forecast area. Deep southwest
flow and increasing moisture has resulted in a fair amount of
clouds in addition to light upslope precipitation across portions
of the San Juans and 160 corridor. When precipitation began soon
after daybreak this morning, it was mainly in the form of snow
which resulted in some light accumulations. Since then, rising
temperatures have changed any snow in the lower elevations to
primarily rain. Speaking of rising temperatures, the mixing
machine is cranking this afternoon, evidenced by many surface obs
reporting 20 to 30 mph wind gusts. Combined with warm advection
and some breaks of sun underneath the dry slot, temperatures are
soaring well above guidance. In fact, the temperature at Grand
Junction Regional Airport just hit 59 degrees, which breaks the
daily record high from 1948. The mild temperatures may deceive you
into thinking "how bad can tonight be?" But, this is the West. As
many residents of eastern Utah and western Colorado know, the
weather around here can change in the blink of an eye-- and it
will do exactly that later tonight and early tomorrow morning.

Warm advection increases through the evening hours as the base
of the negatively titled trough approaches. Winds will also continue
to strengthen and will become quite strong during the overnight
hours. Gusts of 30 to 50 mph will be common out ahead of the cold
front which will be blasting eastward towards the western boundary
of the CWA around or shortly after midnight. This cold front will be
packing quite a punch and will only get stronger as it moves across
the forecast area. CAM guidance continues to highlight significant
surface based instability in the neighborhood of 100-300 j/kg which
is almost off the charts for this time of year. Not only that, but
strong 700mb frontogenetical forcing and a thermally direct
circulation will act on that instability and help to release it. The
tremendous vertical motion that results will essentially produce a
squall line that features incredibly intense precipitation rates.
Think of a line of thunderstorms during the summertime. Given many
places will be well above freezing (mainly the valleys and lower
elevations) ahead of the front, precipitation will likely start off
as rain. However, as the front passes, much colder air will rush in
and quickly change precipitation to snow. Snow will be heavy and be
accompanied by a burst of very strong winds with gusts upwards of 40
to 60 mph. In the mountains, gusts over 70 mph will be common. Taken
altogether, whiteout and near blizzard conditions are expected for a
few hours late tonight into early Wednesday morning. Snow Squall
Warnings may very well be issued. The southern San Juan mountains
still look to have the greatest impacts where snow and wind will
make travel across passes nearly impossible. In the lower
elevations, (the 160 corridor, for example) snow won't add up to
much... a few inches here or there... but the intensity of the
snow combined with strong winds and sharply dropping temperatures
will create very difficult travel early Wednesday morning. This
goes without saying at this point, but if you do not have to
travel overnight or early tomorrow morning, don't. Current wind
and snow highlights that were put into place last night still look
good so made no changes with this package. Of course, the evening
crew will continue to make assessments with latest obs and models
and make any adjustments, if necessary.

Fortunately, the cold front and squall line will exit to our east by
7 or 8 AM so conditions should slowly improve as the morning
progresses. Icy and snow-packed roads will likely still be an issue
until closer to the afternoon hours, however. In the wake of the
front, unstable upslope flow will keep snow flying across the
mountains which will add additional accumulations through the
evening. Temperatures will be much colder than today with winds not
likely to diminish completely until sunset. Wednesday night will
be colder and much quieter under a gradually clearing sky.

.LONG TERM...(Thursday through Tuesday)
Issued at 312 PM MST Tue Dec 14 2021

Another upper level trough over the Pac NW will move eastward over
the northern Great Basin and northern Rockies Thursday, weakening as
the main trough axis moves over eastern UT and western CO early
Friday. A decent 100+ kt upper level jet develops overhead Thursday
for added dynamics. This system will be much drier, and the best
moisture it has to offer will impact areas generally north of Hwy
50. Mountain areas favored in west to northwesterly orographic flow
will be able to wring out 3 to 10 inches of snow Thursday and
Friday...highest amounts over the Gore and Park Ranges around
Steamboat Springs, and the Flat Tops.

Northwest flow dries out Friday night and a minor shortwave ridge
will cross the region Saturday providing a seasonal and dry day.
Details beyond Saturday become less confident as long range models
differ on amplitude and positioning of the long wave pattern.
However, it appears the next shortwave trough will likely remain
north of our region Sunday and temperatures will likely creep back
above normal for the end of the weekend and early next week. There
does appear to be some agreement that below normal heights thanks to
a long wave deep trough will develop off the West Coast...with
southwesterly flow and higher heights over our region early in the
week. That would certainly favor dry and warmer than normal
temperatures here. Ensemble means suggest the next window of
precipitation for eastern UT and western CO will come next Wed/Thur
as the aformentioned upper level trough shifts east and
northeastward.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 514 PM MST Tue Dec 14 2021

Strong winds will continue to be a concern across all TAF sites
through the period, as a strong system crosses the region. Winds
may relax over valley floors late this evening, resulting in LLWS
for most sites. In addition, confidence is high for a strong
convective band to track from west to east over the region. As
this line moves through, expect deteriorating conditions due to
poor visibility, moderate to heavy snow, and enhanced wind gusts.
Most, if not all, TAF sites will see impacts from this band as it
traverses the region between 08 to 13Z tonight/Wed morning. Low
CIGS/VIS and light snow showers may linger into Wednesday morning,
especially over higher TAF sites. However, conditions will
improve in the wake of this system Wednesday afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 8 AM MST Wednesday for COZ020-021.

     Winter Weather Advisory from 11 PM this evening to 8 PM MST
     Wednesday for COZ004-009-010-012-013.

     Winter Weather Advisory until 5 PM MST Wednesday for COZ017-018.

     Winter Storm Warning until 5 PM MST Wednesday for COZ019.

     Winter Weather Advisory from 11 PM this evening to 11 AM MST
     Wednesday for COZ022-023.

UT...Winter Storm Warning until 11 AM MST Wednesday for UTZ023-028.

     Wind Advisory until 8 AM MST Wednesday for UTZ022-028-029.

&&

SHORT TERM...MDM
LONG TERM...BM
AVIATION...TGJT
Hazardous weather outlook, Dec 14, 6:21 AM MST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
621 AM MST Tue Dec 14 2021

COZ001>014-017>023-UTZ022>025-027>029-151330-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
621 AM MST Tue Dec 14 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Light snow will begin over the Uinta and San Juan mountains by
this morning and afternoon becoming more widespread and heavier
over all the mountains through the overnight hours. Snow will
lower to mountain bases with lighter accumulations in most valley
locations by sunrise. Strong winds of 45 to 55 mph will be common
over the lower elevations of southeast Utah and southwest Colorado
and a cold front moves through overnight. Wind gusts of 65 to 75
mph or high will occur over the southern mountains. Impacts from
snow and blowing snow will include hazardous driving conditions
over the many of the mountain passes overnight. Flash freezing of
roadways in the lower elevations behind the cold front could also
lead to travel difficulties.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional light snow is possible later in the week mainly over
the northern mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Dec 14, 12:44 PM MST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1244 PM MST TUE DEC 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     NON-TSTM WND GST 2 E MONTICELLO          37.87N 109.31W
12/14/2021  M45 MPH          SAN JUAN           UT   MESONET

            MESONET STATION UTMPO US-491 AT MP 2
            MONTICELLO POE.

&&
Local storm report, Dec 14, 12:57 PM MST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1257 PM MST TUE DEC 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     NON-TSTM WND GST 6 W MANILA              40.99N 109.84W
12/14/2021  M69 MPH          DAGGETT            UT   MESONET

            MESONET STATION UT43W SR-43 AT MP 0.5 WEST
            STATELINE.

&&
Local storm report, Dec 14, 2:30 PM MST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MST TUE DEC 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     NON-TSTM WND GST 34 ESE MANILA           40.86N 109.10W
12/14/2021  M54 MPH          DAGGETT            UT   MESONET

            MESONET STATION KPRU1 KINGS POINT, JARVIE
            RANCH 5SE.

&&
Local storm report, Dec 14, 2:31 PM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
231 PM MST TUE DEC 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     NON-TSTM WND GST 18 ESE MANILA           40.88N 109.42W
12/14/2021  M50 MPH          DAGGETT            UT   MESONET

            MESONET STATION CCRU1 CART CREEK.

&&
Local storm report, Dec 14, 3:34 PM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
334 PM MST TUE DEC 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     NON-TSTM WND GST 12 W GLADE PARK         38.97N 108.94W
12/14/2021  M46 MPH          MESA               CO   MESONET

            MESONET STATION LDRC2 LITTLE DOLORES, GLADE
            PK 11W.

&&
Local storm report, Dec 14, 3:35 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
335 PM MST TUE DEC 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     NON-TSTM WND GST 2 SW GREAT DIVIDE       40.76N 107.85W
12/14/2021  M45 MPH          MOFFAT             CO   MESONET

            MESONET STATION GDRC2 GREAT DIVIDE 2SW.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Southwestern San Juan Mountains

When
December 14, 6:00 PM MST to December 15, 2:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 8 to 20 inches of snow fell across the area. Winds gusted to more than 60 mph.

Winter Weather, Northwestern San Juan Mountains

When
December 14, 9:00 PM MST to December 15, 11:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Generally 6 to 8 inches of snow fell across the area. Winds gusted to 55 mph.

Winter Weather, Grand and Battlement Mesas

When
December 14, 11:00 PM MST to December 15, 2:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
SNOTEL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
December 15, 12:00 AM MST to 1:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 2 to 5 inches of snow fell across the area with locally higher amounts of up to 14 inches estimated at the McCoy Park SNOTEL site. Winds gusted up to 60 mph.

Winter Weather, Flattop Mountains

When
December 15, 2:00 AM MST to 2:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Generally 4 to 7 inches of snow fell across the area. Winds gusted up to 57 mph.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
December 15, 3:00 AM MST to 5:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
SNOTEL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

An average of 12 inches of snow fell at the Columbine Pass SNOTEL site. Winds gusted to 52 mph.

Winter Weather, Elkhead and Park Mountains

When
December 15, 3:00 AM MST to 5:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 4 to 7 inches of snow fell across the area. Winds gusted from 60 to 80 mph.

Winter Weather, West Elk and Sawatch Mountains

When
December 15, 3:00 AM MST to 12:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Generally 4 to 5 inches of snow fell across the area. Winds gusted up to 54 mph.

Winter Weather, Animas River Basin

When
December 15, 4:00 AM MST to 12:30 PM MST
Where
Animas River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Generally 2 to 4 inches of snow fell across the area. Winds gusted up to 68 mph. Several power outages were reported due to the snow and strong winds and classes were cancelled for the Durango school district.

Winter Weather, San Juan River Basin

When
December 15, 5:00 AM MST to 4:00 PM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Generally 3 to 4 inches of snow fell across the area. Winds gusted up to 54 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990498, 990500, 990502, 990503, 990505, 990499, 990501, 990504, 990506, 990507.